Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 59, NWS Las Vegas, NV

November 28, 2019Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Nov 28, 2019, 10:03 PM MST for Mohave County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2019, 10:03 PM MST (05:03 UTC)
Expired
Nov 29, 2019, 4:00 AM MST
In force
6 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 63 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WGUS55 KVEF 290503
FFWVEF
AZC015-290800-
/O.NEW.KVEF.FF.W.0059.191129T0503Z-191129T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1003 PM MST Thu Nov 28 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West central Mohave County in northwestern Arizona...

* Until 100 AM MST.

* At 1001 PM MST, Mohave County Flood Control reported flash 
  flooding occurring along Pierce Ferry Road near Dolan Springs. 
 Continue to heed any road closures. 

* Some locations that will experience flooding include...
  Kingman, Windy Point Campground, Packsaddle Campground, Chloride,
  Grand Canyon Ranch, Dolan Springs, Pierce Ferry And Antares Roads
  and New Kingman-Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3589 11397 3559 11406 3534 11397 3525 11407
      3536 11429 3547 11447 3573 11449 3590 11446
      3595 11429

$$
CK
5 follow-up statements
552 
WGUS75 KVEF 290641
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1141 PM MST Thu Nov 28 2019

AZC015-290800-
/O.CON.KVEF.FF.W.0059.000000T0000Z-191129T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1141 PM MST Thu Nov 28 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM MST FOR
WEST CENTRAL MOHAVE COUNTY...

At 1137 PM MST, stream gauge reports along the Detrital Wash 
indicated that a substantial flooding was flowing across State Route 
93 between Pierce Ferry Road and White Hills Road. Flash flooding is 
already occurring. Travel along State Route 93 north of Kingman is 
discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3589 11397 3559 11406 3534 11397 3525 11407
      3536 11429 3547 11447 3573 11449 3590 11446
      3595 11429

$$

Boothe
860 
WGUS75 KVEF 290752
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1252 AM MST Fri Nov 29 2019

AZC015-290800-
/O.CON.KVEF.FF.W.0059.000000T0000Z-191129T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1252 AM MST Fri Nov 29 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM MST FOR
WEST CENTRAL MOHAVE COUNTY...

At 1248 AM MST, stream gauge observations indicate a flowing water 
northward through the Detrital Wash across State Route 93 north of 
Pierce Ferry Road. The associated flood wave has yet to reach White 
Hills Road but is expected to shortly...resulting in flash flooding 
across White Hills Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3556 11433 3540 11424 3536 11429 3544 11442
      3566 11448 3570 11449 3578 11448

$$

Boothe
808 
WGUS55 KVEF 290757
FFWVEF
AZC015-291100-
/O.EXT.KVEF.FF.W.0059.000000T0000Z-191129T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1257 AM MST Fri Nov 29 2019

The National Weather Service in Las Vegas has extended the

* Flash Flood Warning for...
  West central Mohave County in northwestern Arizona...

* Until 400 AM MST.

* At 1252 AM MST, stream gauge reports indicated runoff from early 
  heavy rain is flowing northward through the Detrital Wash. A flood 
  wave with a crest of 1 to 3 feet is expected to reach White Hills 
  Road shortly. Flash flooding will occur at White Hills road. 

* Some locations that will experience flooding include...
  White Hills Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3556 11433 3540 11424 3536 11429 3544 11442
      3566 11448 3570 11449 3578 11448

$$

Boothe
858 
WGUS75 KVEF 290905
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
205 AM MST Fri Nov 29 2019

AZC015-291100-
/O.CON.KVEF.FF.W.0059.000000T0000Z-191129T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
205 AM MST Fri Nov 29 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM MST FOR
WEST CENTRAL MOHAVE COUNTY...

At 159 AM MST, rainfall intensity has decreased across the warned 
area. However, excessive rainfall from earlier rain has resulted in 
elevated runoff of local washes and drainages. Detrial Wash at 
County Road 145...also known as White Hills Road...was running at 4 
feet which could result in water on the roadway. Remain cautious of 
the ongoing flood risk and turn around if you encounter flood waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3556 11433 3540 11424 3536 11429 3544 11442
      3566 11448 3570 11449 3578 11448

$$

Outler
163 
WGUS75 KVEF 291052
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
352 AM MST Fri Nov 29 2019

AZC015-291100-
/O.EXP.KVEF.FF.W.0059.000000T0000Z-191129T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
352 AM MST Fri Nov 29 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE
AT 400 AM MST...

The heavy rain has ended but areas of runoff will persist through 
the morning. Continue to heed any road closures and turn around if 
you encounter flood waters. 

LAT...LON 3556 11433 3540 11424 3536 11429 3544 11442
      3566 11448 3570 11449 3578 11448

$$

Outler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Nov 28, 9:16 PM MST, 47 minutes earlier.

Area forecast discussion, Nov 28, 9:16 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
816 PM PST Thu Nov 28 2019

.SYNOPSIS...A massive winter storm will continue to bring
significant precipitation to the area through tonight. The system
passes over the area Friday resulting in a cool day with mainly
mountain showers through the day. The weekend will begin dry but a
disturbance will bring moisture to the Sierra later Saturday through
Monday while the remainder of the area stays dry. Atmospheric
ingredients could come together to bring more widespread
precipitation to the area by the middle of next week.
&&

.UPDATE...Temps in the Morongo Basin were just above freezing this
evening, and high resolution models suggest that the precip band
currently working its way through the San Bernardino Mountains will
not spill over into the basin very much. With that in mind, allowed
the Winter Storm Warning for zone 525 to expire on schedule. No
other changes at this time. Will continue to monitor for further
updates this evening.
&&

.AVIATION...For McCarran...The heavy rain affecting the terminal
area earlier today has since pushed eastward into Arizona. Ceilings
are generally on the rise, although scattered to broken low clouds
persist causing occasional ceilings down to 2k feet. Ceilings should
break up and lift between 07Z and 14Z tomorrow morning. Scattered
clouds with bases around 5 kft lingering near the mountains could
move over the terminal in the afternoon causing a brief period of
ceilings broken 5 kft. Gusty southwest winds up to 25-30 knots can
be expected much of the Friday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Widespread rain and snow bring extensive MVFR to IFR
conditions along with mountain obscurement across the region
continues to taper off from west to east this evening. VFR
conditions likely returning to much of the region Friday morning.
Areas of low clouds and fog will be possible in some valleys before
clearing out late Friday morning and afternoon. Lingering snow
showers and low clouds over southeast Nevada and northwest Arizona
will gradually decrease in coverage Friday afternoon. Widespread
southwest winds gusting 25-30 knots can be expected Friday across
the southern Great Basin and Mojave Desert region. Gusts over 35-40
knots will affect the western Mojave Desert including Barstow.
&&

.PREV DISCUSSION...
331 PM PST Thu Nov 28 2019

.DISCUSSION...through Friday.

Tonight, precip becomes more showery over the western CWA and
accumulating amounts should be lighter. For the central and eastern
portions of the CWA including eastern San Bernardino, Clark, Lincoln
and Mohave counties, the heaviest precipitation is either continuing
or just getting underway. Add to that, isolated thunderstorms
embedded within the wider precipitation shield producing enhanced
rain rates and potentially localized flash flooding concerns over
some of the same areas where already significant precip amounts are
forecast.

Friday, the core of the system moves over Nevada and cold air aloft
will lead to instability showers throughout the day mainly over the
mountains of Nye, Clark, Mohave, and Lincoln counties. The whole
system moves east Friday night ending precip chances for us.

Saturday through Thursday...The weekend begins dry as we say goodbye
to the multi-day Thanksgiving storm. The weather pattern remains
progressive however with brief ridging passing over the area
Saturday with a eastern Pacific disturbance bringing subtropical
moisture to the central and northern California coast Saturday night
and Sunday. In the meantime, further north over the PacNW, a low
pressure system pinwheels westward and merges with a low pressure
system off the coast and their joined forces eject shortwave energy
moving around its base to the northern coast of California. The low
then sinks southward through the eastern Pacific and taps into
abundant tropical moisture that it brings into the southwest mid
week.

Among the operational models, the southern Sierra appears to be on
the extreme southern end of the initial moisture plume that
intersects the Sierra range over the weekend into the early part of
next week. The official forecast uses a blend of the NBM and WPC QPF
yielding snow amounts in the 1-2 foot range for Aspendell and
Whitney Portal with upwards of 3-3.5 feet at the peaks from Saturday
through Monday. Spillover into the Owens Valley early in the event
while snow levels are low, gives an inch or two of snow
accumulation. Snow levels are forecast to rise through the event,
with rain potentially falling at elevations that could still have
significant snow from this current event, possibly creating runoff
issues if it all comes together.
&&

.AVIATION...For McCarran...Continuous light to moderate rain
and ceilings around 1-1.5 kft AGL will persist over the terminal
area through about 06Z then rain should taper off. Ceilings could
temporarily lower to around 500-700 feet between this evening.
Ceilings should break up and lift between 07Z and 14Z. Scattered
clouds with bases around 5 kft lingering near the mountains could
move over the terminal in the afternoon causing a brief period of
ceilings broken 5 kft. Gusty southwest winds up to 25-30 knots can
be expected much of the Friday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Widespread rain and snow will bring extensive MVFR to
IFR conditions along with mountain obscurement across the region
through late tonight. Precipitation will taper off from west to east
between 04Z and 12Z with VFR conditions likely returning to much of
the region Friday morning. Areas of low clouds and fog will be
possible in some valleys before clearing out late Friday morning and
afternoon. Lingering snow showers and low clouds over southeast
Nevada and northwest Arizona will gradually decrease in coverage
Friday afternoon. Widespread southwest winds gusting 25-30 knots can
be expected Friday across the southern Great Basin and Mojave Desert
region. Gusts over 35-40 knots will across the western Mojave Desert
including Barstow.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant rain and snow amounts, significant winds, and weather
related damage according to standard operating procedures.
&&

UPDATE...Morgan
AVIATION...Lericos
DISCUSSION...Salmen
AVIATION...Adair

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Nov 28, 7:15 PM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
615 PM PST THU NOV 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             MOUNTAIN SPRINGS        36.02N 115.51W
11/28/2019  E7.0 INCH        CLARK              NV   DEPT OF HIGHWAYS

            NEVADA DEPARTMENT OF TRANSPORTATION CLOSED
            HIGHWAY 160 BETWEEN LAS VEGAS AND PAHRUMP AT
            MOUNTAIN SPRINGS SUMMIT.

&&
Local storm report, Nov 28, 7:27 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
627 PM PST THU NOV 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     FLASH FLOOD      RICE                    34.09N 114.85W
11/28/2019                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED STATE
            ROUTE 62 CLOSED DUE TO FLOODING.

&&

BP
Local storm report, Nov 28, 8:27 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
727 PM PST THU NOV 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             MOUNTAIN SPRINGS        36.02N 115.51W
11/28/2019  E4.0 INCH        CLARK              NV   DEPT OF HIGHWAYS

            CORRECTS PREVIOUS SNOW REPORT FROM MOUNTAIN
            SPRINGS. NEVADA DEPARTMENT OF TRANSPORTATION
            CLOSED HIGHWAY 160 BETWEEN LAS VEGAS AND
            PAHRUMP AT MOUNTAIN SPRINGS SUMMIT.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 6:27 PM MSTFlash Flood WarningVEFMohave3 hr
Nov 28, 6:39 PM MSTFlash Flood WarningVEFMohave3 hr
Nov 28, 7:27 PM MSTFlash Flood WarningVEFMohave3 hr
Nov 28, 11:35 PM MSTAreal Flood WarningVEFMohave6 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.